Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS St. Louis, MO

March 14, 2024Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 14, 2024, 5:44 PM CDT for Montgomery County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 5:44 PM CDT (22:44 UTC)
Expired
Mar 14, 2024, 6:25 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:33 PM CDTHAIL 11 N Irving, ILDelayed report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

561 
WUUS53 KLSX 142244
SVRLSX
ILC135-142345-
/O.NEW.KLSX.SV.W.0052.240314T2244Z-240314T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
544 PM CDT Thu Mar 14 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Montgomery County in south central Illinois...

* Until 645 PM CDT.

* At 544 PM CDT, a severe thunderstorm was located near Litchfield,
  moving east at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hillsboro, Nokomis, Witt, Taylor Springs, Schram City, Irving,
  Coalton, Ohlman, and Wenonah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.

&&

LAT...LON 3922 8918 3922 8925 3919 8925 3909 8952
      3935 8948 3935 8914 3923 8914
TIME...MOT...LOC 2244Z 271DEG 38KT 3920 8971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
1 follow-up statement
465 
WWUS53 KLSX 142325
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
625 PM CDT Thu Mar 14 2024

ILC135-142335-
/O.CAN.KLSX.SV.W.0052.000000T0000Z-240314T2345Z/
Montgomery IL-
625 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.

&&

LAT...LON 3922 8918 3922 8925 3919 8925 3909 8952
      3935 8948 3935 8914 3923 8914
TIME...MOT...LOC 2324Z 271DEG 38KT 3919 8915 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:03 PM CDT, 2 hours 41 minutes earlier. Its key messages:

  • -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night.
Area forecast discussion, Mar 14, 3:03 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
303 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

-Thunderstorms are expected through this evening (60 to 80 percent
 chance) across much of the area. There is a threat that some of these
 thunderstorms will become strong to severe with hazards of very
 large hail, damaging winds, and a tornado or two possible.

-Expect near or slightly above normal temperatures Friday and
 Saturday, then a cool down on Sunday and Monday after a dry cold
 front moves through Saturday night.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 302 PM CDT Thu Mar 14 2024

The atmosphere ahead of the cold front has destabilized once
again with activity beginning to develop in the warm sector as of
19z. The latest surface analysis shows the outflow boundary
beginning to retreat back to the north, and currently extends from
surface low near MCI southeastward to near Jefferson City, then
eastward to the southern sections of the St. Louis metro area.
Latest RAP analysis is showing MLCAPEs near 2000 J/kg with no cap
left underneath a right entrance region of an upper level jet
streak. This instability combined with deep 0 to 6km bulk shear of
50-60kts, as well as 0-3km SRH around 200 to 250, indicates that
storm development will initially start off as supercellular.
Currently thunderstorms that are developing in southwestern MO
will race off to the northeast into central/east central/southeast
Missouri this afternoon. As some of the storms approach the
outflow boundary, winds are backed to the southeast on the north
side of it, thus this will increase the "spin" in the lowest
levels of the atmosphere and increase the likelihood of
tornadogenesis with any supercell that crosses it. Along with the
tornado threat, very large hail, baseball size or larger, and
damaging winds will also be likely with any severe thunderstorm.

By late this afternoon and evening, the shear vector will become
aligned with the boundary, thus will likely see a quick transition
to a mixed mode. The latest HRRR run continues to show the storms
will become more numerous along the I-70 corridor in IL and I-44
corridor in MO by 00z Friday and slide south, exiting the region
between 03z and 06z Friday.

Dry and near normal temperatures are expected on Friday as a surface
ridge builds into the region. Despite decreasing clouds, the colder
northerly winds will keep temperatures in the mid 50s to low 60s for
highs.

Even though the surface ridge will weaken Friday night with surface
flow backing to the west to southwest once again, lows will still
drop off into the upper 30s to low 40s, but still a bit above normal
for this time of year.

Byrd
&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 302 PM CDT Thu Mar 14 2024

A strong area of low pressure will drop southeastward out of
western Canada into the Great Lakes region by this weekend. It
will drag a cold front into the area by Saturday night. This
boundary should pass through dry, with very weak low-level
convergence along it and the better mid/upper level forcing for
ascent residing across the Great Lakes. In the meantime,
temperatures will warm up on Saturday with highs in the 60s.

As decent CAA moves in Saturday night, temperatures will be below
normal for the last half of the weekend and into early next week.
Highs on Sunday will be in the upper 40s to upper 50s, while highs
on Monday will be in the 40s. Expect below freezing temperatures
area wide Sunday night and Monday night with lows in the 20s.

Temperatures will warm back above normal by the middle next week
with the next chance of rain holding off until Wednesday night and
Thursday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1248 PM CDT Thu Mar 14 2024

Atmosphere in process of recovering from early morning activity
with storms expected to develop by 21z, especially for TAF sites
along I-70 corridor. Added tempo groups for this area between 21z
Thursday and 01z Friday with MVFR ceilings and visibilities.
Otherwise, rain will taper off as cold front moves through. It
will move through KUIN by 19z, KCOU/KJEF by 21z, and St. Louis
metro area by 03z Friday. In the meantime, expect gusty south
winds which will veer to the west then north with cold frontal
passage. Ceilings will lower to MVFR on back side of cold front
eventually lifting and scattering out by 11z Friday at KUIN, by
15z-16z at KCOU/KJEF, and by 17z Friday in the St. Louis metro
area.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 3:25 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 PM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Byrd

In the hours before

Local storm report, Mar 14, 5:29 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
529 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Hail             Arnold                  38.43N 90.37W
03/14/2024  E1.00 inch       Jefferson          MO   Trained Spotter

            Delayed report.

&&

MRM
Local storm report, Mar 14, 5:30 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
530 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             Warrenton               38.82N 91.14W
03/14/2024  E3.00 inch       Warren             MO   Trained Spotter

            Delayed report.

&&

MRM
Local storm report, Mar 14, 5:32 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
532 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             Lake Saint Louis        38.79N 90.78W
03/14/2024  E2.75 inch       St. Charles        MO   Trained Spotter

            Delayed report.

&&

MRM
Local storm report, Mar 14, 5:33 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
533 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             1 NE Sunset Hills       38.55N 90.40W
03/14/2024  E1.00 inch       St. Louis          MO   Public

&&

JPG
Local storm report, Mar 14, 5:38 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
538 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             1 N Fulton              38.87N 91.95W
03/14/2024  E1.00 inch       Callaway           MO   Trained Spotter

            Delayed report.

&&

MRM
Local storm report, Mar 14, 5:44 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
544 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             3 SSE Sunset Hills      38.50N 90.38W
03/14/2024  E1.00 inch       St. Louis          MO   Public

            Delayed report, quarter sized hail at Butler
            Hill Road and Tesson Ferry.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:24 PM CDTSevere Thunderstorm WarningLSXMadison51 min
Mar 13, 8:13 PM CDTSevere Thunderstorm WarningLSXMadison47 min
Mar 14, 2:40 AM CDTSevere Thunderstorm WarningLSXAdams50 min
Mar 14, 7:25 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Montgomery50 min
Mar 14, 7:28 AM CDTTornado WarningLSXCalhoun, Jersey, Madison22 min
Mar 14, 7:32 AM CDTTornado WarningLSXJersey20 min
Mar 14, 7:33 AM CDTTornado WarningLSXMadison27 min
Mar 14, 7:47 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair43 min
Mar 14, 7:48 AM CDTTornado WarningLSXJersey, Macoupin29 min
Mar 14, 7:59 AM CDTTornado WarningLSXMacoupin, Montgomery30 min
Mar 14, 8:10 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Macoupin, Madison, Montgomery50 min
Mar 14, 8:15 AM CDTTornado WarningLSXMontgomery11 min
Mar 14, 8:19 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Saint Clair41 min
Mar 14, 3:43 PM CDTSevere Thunderstorm WarningLSXPike14 min
Mar 14, 3:51 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike39 min
Mar 14, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe63 min
Mar 14, 4:11 PM CDTTornado WarningLSXCalhoun41 min
Mar 14, 4:16 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington44 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningLSXCalhoun34 min
Mar 14, 4:21 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey54 min
Mar 14, 4:21 PM CDTTornado WarningLSXMonroe39 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair65 min
Mar 14, 4:32 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe, Saint Clair25 min
Mar 14, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMacoupin, Madison59 min
Mar 14, 4:47 PM CDTTornado WarningLSXMacoupin, Montgomery27 min
Mar 14, 4:50 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe, Randolph, Saint Clair40 min
Mar 14, 4:58 PM CDTTornado WarningLSXMonroe, Randolph, Saint Clair46 min
Mar 14, 5:07 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXBond, Fayette, Montgomery53 min
Mar 14, 5:10 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery65 min
Mar 14, 5:17 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair43 min
Mar 14, 5:25 PM CDTSevere Thunderstorm WarningLSXMadison50 min
Mar 14, 5:28 PM CDTTornado WarningLSXSaint Clair, Washington47 min
Mar 14, 5:36 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
Mar 14, 5:38 PM CDTAreal Flood AdvisoryLSXBond, Madison25 min
Mar 14, 5:40 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair50 min
Mar 14, 5:42 PM CDTSevere Thunderstorm WarningLSXMadison32 min
Mar 14, 5:54 PM CDTSevere Thunderstorm WarningLSXBond, Fayette51 min
Mar 14, 5:55 PM CDTSevere Thunderstorm WarningLSXCalhoun50 min
Mar 14, 6:00 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair30 min
Mar 14, 6:03 PM CDTFlash Flood WarningLSXBond, Madison3 hr
Mar 14, 6:08 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery18 min
Mar 14, 6:08 PM CDTSevere Thunderstorm WarningLSXMonroe21 min
Mar 14, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCalhoun, Jersey51 min
Mar 14, 6:16 PM CDTSevere Thunderstorm WarningLSXWashington27 min
Mar 14, 6:26 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington64 min
Mar 14, 6:37 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
Mar 14, 6:42 PM CDTSevere Thunderstorm WarningLSXMadison27 min
Mar 14, 6:47 PM CDTTornado WarningLSXFayette, Marion28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.